Arizona, 2023

Damaging Wind in Arizona, August 22, 2023

August 22, 2023 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms moved northwest across southeast Arizona during the afternoon and evening. One storm produced severe wind gusts and minor damage in Tucson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms moved northwest across southeast Arizona during the afternoon and evening. One storm produced severe wind gusts and minor damage in Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 22, 1:55 PM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 22, 1:55 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
155 PM MST Tue Aug 22 2023

.SYNOPSIS...
Daily rounds of scattered showers and thunderstorms this week.
Cooler than normal temperatures Wednesday then warming to above
normal this weekend.

&&

.DISCUSSION...
Southern Arizona remains under southerly flow in the wake of
Hilary from earlier this week, and a highly anomalous upper ridge
centered over the Midwest. Yesterday's storms have taken a fair
bit of the convective available potential energy out of the
atmosphere, but some still remains today for storms. As of this
writing, a few showers are popping up mainly in Cochise, Greenlee,
and Graham Counties. HREF and UofA models continue to highlight
the best potential for stronger activity being around the
I-10/I-19 corridor and westward. With a delayed initiation to
convection today, temperatures are generally running a few degrees
warmer than yesterday.

The remnants of Harold will be the next area of concern. Harold
moved inland over southern Texas earlier today, and continues to
trek westward around the upper ridge. The moisture and dynamics
will move through our region on Wednesday, bringing an elevated
threat for convection. The best chance of impacts (particularly
flooding) will be from Tucson eastward. This injection of moisture
will also keep temperatures suppressed again, with NBM max temp
projections remaining in the 93 to 99 range for Tucson Wednesday.

There is good agreement amongst the ensemble model suite for the
low to exit the region Wednesday night, and Thursday being a
relative down monsoon day. Daily scattered showers and
thunderstorms will be the forecast Friday through the weekend.

The aforementioned upper ridge will very slowly slide westward,
and build over the region this weekend into early next week. Odds
are high (above 60%) of temperatures reaching 105 degrees or above
Sunday into Monday in Tucson.

&&

.AVIATION...valid through 24/00Z.

SCT clouds at 7K-9k ft AGL, with ISOLD-SCT -SHRA, predominately
west of KTUS thru 23/02Z transitioning to FEW-SCT clouds. ISOLD
MVFR CIGS/VSBYS, mountain obscurations and gusts with TSRA to
35-45 kts. SHRA/TSRA diminishing and slowly clearing skies aft
23/05Z. Outside of the thunderstorm outflows, SFC wind generally
less than 12 kts. From 23/20Z SCT/OVC clouds at 7k-9k ft AGL. SFC
wind direction primarily SELY to the east and south of KTUS and
WLY/NWLY during the afternoon hours from KTUS west and northwest.
SFC wind speed increases east of Tucson focused in the Gila River
Valley 12-16 kts aft 23/18Z in lower elevations, stronger over
mountains with wind speeds between 18-20 kts. Occasional gusts to
between 20-25 kts during the afternoon hours. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms are expected today predominately west of Tucson,
with an increase in moisture Wednesday and Thursday as a
disturbance moves across the area from the southeast.
Thunderstorms and showers on Wednesday will be possible across the
region. Friday through the upcoming weekend, isolated to
scattered showers and thunderstorms primarily during the afternoon
and evening hours. Gusty southeast winds of 15-20 mph will occur
on Wednesday, otherwise 20-foot winds will generally be less than
15 mph outside of any thunderstorm outflow winds. Below normal
high temperatures will continue through Thursday, with highs right
around normal on Friday and then 3-5 degrees above normal over
the weekend into early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang
Aviation...Malarkey
Fire Weather....Malarkey

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 3:20 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Tue Aug 22 2023

AZZ502-504-514-222300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-
320 PM MST Tue Aug 22 2023

...Strong thunderstorms will impact portions of northeastern Pima
County through 400 PM MST...

At 320 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tanque Verde to near Summit. Movement was
northwest at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas
Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson,
Pascua Pueblo Yaqui Reservation, Sabino Canyon Recreation Area,
Catalina State Park, Tucson Estates, Saguaro National Park West,
Catalina Foothills, Valencia West, Tucson International Airport,
Summit, Saguaro National Park East and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 248 and 270.
 Interstate 19 between mile markers 51 and 63.
 Route 77 between mile markers 70 and 81.
 Route 86 between mile markers 162 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3247 11083 3226 11128 3201 11101 3222 11063
TIME...MOT...LOC 2220Z 137DEG 24KT 3221 11073 3208 11096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC

The radar

The Tucson radar (KEMX), 34 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 22, 3:34 PM MST to 3:40 PM MST
Where
Pima County, 4.37 mi E of (Tus)tucson Intl Arp to 4.37 mi E of Sabino
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
32.120, -110.875

A thunderstorm wind gust to 62 mph was recorded at KTUS ASOS at 1534MST. Winds blew the roof off a gazebo near Catalina Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131227.